Colorado, 2011Tornado and Flash Flooding in Colorado, July 18, 2011
July 18, 2011 · NWS GJT · 8 events in 6 counties and zones
An embedded disturbance within a southerly flow of subtropical moisture across the region produced areas of heavy rainfall and isolated severe thunderstorms in portions of western Colorado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded disturbance within a southerly flow of subtropical moisture across the region produced areas of heavy rainfall and isolated severe thunderstorms in portions of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 18, 2:08 PM MST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 18, 2:08 PM MST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT MON JUL 18 2011
.SHORT TERM...TONIGHT THROUGH THURSDAY...
ATMOSPHERE REMAINS QUITE MOIST WITH GOOD INSTABILITY UNDER
AFTERNOON HEATING. STORM MOTION IS SLOWER THAN FORECASTED THIS
MORNING...TO THE N-NE AT AROUND 10-15 MPH. THIS RAISES FLASH FLOOD
CONCERNS. ONE AREA OF CONCERN IS THE SW SIDE OF THE UNCOMPAHGRE
PLATEAU WHERE THUNDERSTORMS HAVE FORMED AND REFORMED SINCE LATE
MORNING. THESE HEAVIER SHOWERS ARE FLOWING INTO THE SAN MIGUEL RIVER.
STORMS ACROSS THE NORTHERN CWA ARE MOVING FASTER AND THUS HAVE LESS
CHANCE OF RUNOFF PROBLEMS. AS WE SAW IN NUCLA YESTERDAY...LOCALIZED
STRONG OUTFLOW WINDS UP TO 60 MPH ARE POSSIBLE. THESE WILL BE SHORT-
LIVED AND VERY LOCALIZED AND THEREFORE VERY HARD TO CAPTURE WITH
RADAR. WITH WBZ AT 15.6KFT...PEA-SIZE HAIL WILL BE POSSIBLE IN THE
HIGHEST ELEVATIONS...BUT DON'T EXPECT THIS TO BIAS THE RADAR
PRECIPITATION AMOUNTS TOO MUCH.
MOST STORMS WILL END BY MIDNIGHT BUT A FEW STORMS COULD GO INTO THE
EARLY MORNING HOURS...ESPECIALLY SOUTH WHERE THE MOISTURE IS
DEEPEST.
TUESDAY...A DISTURBANCE THAT IS CURRENTLY IN SOUTHERN AZ-NM WILL
WORK INTO THE FOUR-CORNERS AREA IN THE MORNING. THIS WILL PROVIDE
UPPER LEVEL SUPPORT FOR WIDESPREAD SHOWERS AND STORMS. THE LATEST
MODELS PRODUCES A LARGE AREA OF UPPER LEVEL DIVERGENCE FROM CORTEZ
NORTH TO ABOUT RANGELY DURING THE AFTERNOON AND EARLY EVENING.
TUESDAY NIGHT...UNUSUALLY STRONG WEST COAST TROUGH PASSES TO OUR
NORTH. THIS WILL USHER IN A DRIER AIRMASS ACROSS THE NORTHERN
FORECAST AREA.
WEDNESDAY-THURSDAY...WEST COAST TROUGH REMAINS ACTIVE AND PRODUCES
A DRIER SW FLOW OVER OUR NORTHERN CWA. DEEPER MOISTURE REMAINS IN
PLACE ACROSS THE S AND SE PORTIONS OF THE FORECAST AREA. DIURNAL
TEMPERATURE SPREAD WILL INCREASE ACROSS THE NORTHERN AND WESTERN
PORTIONS OF THE FORECAST AREA.
.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...
WESTERN TROF/EASTERN RIDGE WILL BE THE UPPER AIR PATTERN BY LATE IN
THE WEEK WITH THE NORTHWEST CONUS COOLER THAN NORMAL AND THE
SOUTHEAST STATES UNDER EXTREME HEAT THAT WILL BE SHIFTING OUT OF THE
PLAINS. THIS WILL LEAVE A STRONGER SOUTHWEST FLOW OVER THE GREAT
BASIN AND DRIER CONDITIONS ARE EXPECTED AS THE MOISTURE PLUME IS
SHIFTED MOSTLY EAST OF THE ROCKIES AND THINNED OUT BY THE WEEKEND.
PRECIPITABLE WATER VALUES ALMOST DROP IN HALF FOR FRIDAY...WHICH HAS
BEEN A CONSTANT TREND IN MODELS THE PAST FEW RUNS...LINGERING
SOMEWHAT ACROSS THE SOUTHERN CWA AND THE CURRENT TREND OF SCATTERED
CONVECTION IN THE SAN JUANS AND ISOLATED DIVIDE THUNDERSTORMS LOOKS
ON TRACK. WITH DRIER AIRMASS MOVING IN FROM THE CENTRAL GREAT BASIN
TEMPERATURES SHOULD RESPOND BY WARMING TO OR SLIGHTLY ABOVE NORMAL.
OVER THE WEEKEND THE LAST BIT OF ENERGY IN THE TROF OVER THE PACIFIC
NORTHWEST LIFT/S NORTHEAST INTO CENTRAL CANADA AND ALLOWS THE
SUB-TROPICAL RIDGE TO WEDGE IT/S WAY BACK TO THE WEST
COAST...CENTERING NEAR THE 4 CORNERS REGION BY EARLY MONDAY. THE HOT
NATURE OF THIS RIDGE SHOULD KEEP TEMPERATURES AT ABOVE NORMAL LEVELS
INTO EARLY NEXT WEEK. AS FOR MOISTURE THIS RIDGE SHOULD AGAIN ABSORB
MONSOONAL MOISTURE AND CONTINUE TO RECYCLE IT FOR AN INCREASE IN
AFTERNOON CONVECTION...BUT THERE DOES NOT SEEM TO BE A CLEAR SIGNAL
WHEN THIS WILL HAPPEN LOOKING AT PRECIPITABLE WATER AND MOISTURE
FIELDS FROM LONGER RANGE MODELS. FOR NOW WILL CONTINUE THE TREND OF
DIURNAL THUNDERSTORMS ALONG THE DIVIDE...BUT MORE FAVORED IN THE
SOUTHERN MOUNTAINS...CLOSER TO THE MOISTURE PLUME.
&&
.AVIATION...
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE
INTO THE EVENING HOURS. MVFR CONDITIONS CAN BE EXPECTED NEAR
THESE STORMS WITH ISOLATED IFR CONDITIONS POSSIBLE WITH THE STRONGER
CELLS. SHOWERS AND THUNDERSTORMS WILL DECREASE IN BOTH STRENGTH AND
COVERAGE AFTER MIDNIGHT WITH ONLY LOCALIZED MVFR CONDITIONS POSSIBLE.
ANOTHER ROUND OF SHOWERS AND STORMS WILL BEGIN LATE TUESDAY MORNING
BECOMING WIDESPREAD IN THE AFTERNOON.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
SHORT TERM......JOE
LONG TERM.......DP
AVIATION........TGJT
Hazardous weather outlook, Jul 18, 5:02 AM MST, 11 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT MON JUL 18 2011
COZ001>014-017>023-UTZ022>025-027>029-191202-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
602 AM MDT MON JUL 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT...
MONSOONAL MOISTURE WILL CONTINUE ACROSS THE FORECAST AREA TODAY.
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE DURING THE
DAY AND CONTINUE INTO THE EVENING. LOCALLY HEAVY RAIN IS
POSSIBLE WITH THESE STORMS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
A MONSOONAL SURGE WILL CONTINUE TO BRING INCREASED MOISTURE ACROSS
THE AREA THROUGH THE MIDDLE OF THE WEEK FOR SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME
OF THESE STORMS. A DRIER SOUTHWEST FLOW WILL DEVELOP BY THURSDAY FOR
A DOWNTURN IN CONVECTIVE ACTIVITY THROUGH THE END OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 18, 4:42 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
542 PM MDT MON JUL 18 2011
COZ004-005-190030-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
542 PM MDT MON JUL 18 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ROUTT COUNTY UNTIL 630
PM MDT...
AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES EAST OF OAK CREEK...OR 43 MILES SOUTHEAST
OF CRAIG...MOVING NORTH AT 15 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
OAK CREEK AROUND 550 PM MDT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 4011 10666 4010 10701 4047 10707 4048 10665
4046 10664 4035 10665 4034 10663
PFEvent by event
4 heavy rain, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Heavy Rain, Eagle
- When
- July 18, 4:54 PM MST to 5:54 PM MST
- Where
- Eagle County, 3.9 mi W of Basalt to 4 mi W of Basalt
- Reported by
- Mesonet
- Coordinates
- 39.370, -107.103
A rainfall of total of 1.48 inches was measured within 60 minutes at the Crown RAWS weather station.
Heavy Rain, Pitkin
- When
- July 18, 5:00 PM MST to 6:00 PM MST
- Where
- Pitkin County, 2.9 mi N of Snowmass to 3.1 mi N of Snowmass
- Reported by
- Trained Spotter
- Coordinates
- 39.372, -106.980
Ranfall of 0.70 of an inch fell within 60 minutes and resulted in minor flooding.
Heavy Rain, Garfield
- When
- July 18, 5:00 PM MST to 5:30 PM MST
- Where
- Garfield County, 5.9 mi NW of Carbondale to 6 mi NW of Carbondale
- Reported by
- Trained Spotter
- Coordinates
- 39.460, -107.298
Over a third of an inch of rain fell within 30 minutes.
Flash Flood, San Miguel
- When
- July 18, 5:30 PM MST to 6:00 PM MST
- Where
- San Miguel County, 0.59 mi NNW of (Tex)telluride Arpt to 0.7 mi SSE of Fall Creek
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.957, -107.926
Flash floods across Highway 145 deposited mud and other debris up to a foot deep on the road and adjacent roads. Highway 145 was closed for about an hour while the road was cleared of debris. Additionally, the water treatment facility was shut down by the heavy influx of water and debris.
Flash Flood, San Miguel
- When
- July 18, 7:30 PM MST to 8:30 PM MST
- Where
- San Miguel County, 1.84 mi ENE of Ophir to 1.78 mi ENE of Ophir
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.860, -107.839
A flash flood deposited mud up to 6 feet deep covering a 100 foot section of TR Road 630, the main road to Ophir. The road was closed for about 8 hours as heavy equipment was used to remove the mud and other debris from the road.
Tornado, Montezuma
- When
- July 18, 7:40 PM MST to 7:45 PM MST
- Where
- Montezuma County, 2 mi NE of Towaoc to 2.25 mi NE of Towaoc
- Rating
- EF0
- Path length
- 0.25 mi
- Path width
- 50 yd
- Reported by
- Public
- Coordinates
- 37.221, -108.704
A tornado was observed by several people as it moved over open country. The tornado was located just over a mile west of Highway 160. Some cottonwood trees had limbs broken off.
Heavy Rain, Dolores
- When
- July 18, 7:50 PM MST to 8:20 PM MST
- Where
- Dolores County, Dove Creek to 0.79 mi WSW of Dove Creek
- Reported by
- Trained Spotter
- Coordinates
- 37.770, -108.900
A rainfall total of 0.74 within 30 minutes resulted in minor street flooding.
Thunderstorm Wind, Montezuma
- When
- July 18, 7:53 PM MST to 7:58 PM MST
- Where
- Montezuma County, 2 mi NE of Towaoc
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.221, -108.704
Outflow winds from a thunderstorm resulted in violent shaking of a mobile home. No damage was reported.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Minnesota, July 18 to 20, 20111 death · $1.0 million · 42 events
- Damaging Winds in Michigan, July 18, 20111 death · $67,000 · 75 kt wind · 20 events
- Hail and Damaging Winds in Ohio, July 18, 2011$164,000 · 1 in hail · 13 events
- Flash Flood and Lightning Strike in Colorado, July 18, 2011$230,000 · 3 events
- Flash Flood and Flooding in Pennsylvania, July 18, 2011$146,000 · 52 kt wind · 9 events
- Dust Storm and Hail in Arizona, July 18, 20114 injured · $25,000 · 1 in hail · 4 events
- Flash Flood and Flood in Wisconsin, July 18, 2011$75,000 · 1.75 in hail · 10 events
- Damaging Winds in Wisconsin, July 18, 2011$75,000 · 65 kt wind · 10 events
- Damaging Winds and Lightning Strike in Massachusetts, July 18, 20111 injured · $65,000 · 50 kt wind · 3 events
- Damaging Winds in Pennsylvania, July 18, 2011$50,000 · 50 kt wind · 2 events
- Hail in North Dakota, July 18, 2011$50,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Ohio, July 18, 2011$34,000 · 50 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331354, 331350, 331359, 331348, 331324, 331280, 331323, 331281.